Michigan, 2003

Heavy Snow in Michigan, February 8, 2003

February 8, 2003 · NWS APX · 6 events in 6 counties and zones

An area of low pressure moved through Michigan on the 8th. A combination of lake enhanced snow in advance of the storm and lake effect snow in its wake brought 6 to 10 inches of snow to extreme northwest lower Michigan.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An area of low pressure moved through Michigan on the 8th. A combination of lake enhanced snow in advance of the storm and lake effect snow in its wake brought 6 to 10 inches of snow to extreme northwest lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 8, 11:33 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 8, 11:33 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EST SAT FEB 8 2003

ARCTIC FRONT NOW EXTENDS FROM JUST N OF WHITEFISH BAY THRU CENTRAL
UPR MI...AND THEN SLICES WISCONSIN IN HALF FROM NE TO SW. ASSOCIATED
SHORT WAVE AND DPVA STRETCHED ALONG THE FRONTAL BOUNDARY CONTINUES
TO PROVIDE SUFFICIENT SYNOPTIC SUPPORT FOR WIDESPREAD SNOW ACROSS
THE ENTIRE CWA. LAKE ENHANCED MODERATE TO HEAVY SNOWFALL PERSISTS
ACROSS LOCATIONS TARGETED BY W/SW FLOW...WITH MAINLY LIGHT SNOW
ACROSS THE REST OF THE CWA. CAA IS RAPIDLY TAKING PLACE BEHIND THE
COLD FRONT ACROSS WRN UPR MI. PURE LAKE EFFECT SNOW BANDS ARE
BEGINNING TO SET UP ACROSS THIS REGION PER RECENT KMQT 88D IMAGES...
AS WINDS HAVE SHIFTED TO THE NW AND 850 MB TEMPS HAVE DROPPED TO
AROUND -22 C.

MESOETA PUSHES THE FRONT THRU THE CWA DURING EARLY EVENING.
EXTRAPOLATION OF THE CURRENT SPEED OF THE FRONT MATCHES FAIRLY WELL
WITH THIS SCENARIO. GOING FORECAST AND HEADLINES ARE HANDLING THE
SITUATION WELL...WILL ONLY HAVE TO DO SOME MINOR WORDING ADJUSTMENTS
FOR THE AFTERNOON.

.APX...WINTER STORM WARNING...TODAY/TONIGHT...MIZ019-020-021.
       WINTER WEATHER ADVISORY...TODAY...MIZ016...TODAY/TONIGHT MIZ008.

EME
Hazardous weather outlook, Feb 8, 5:33 AM EST, 8 hours 27 minutes before
MIZ008-015>036-041-042-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
533 AM EST SAT FEB 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT DROPPING SOUTH ACROSS NORTHERN MICHIGAN THIS AFTERNOON
WILL RESULT IN SNOW SHOWERS ACROSS ALL OF EASTERN UPPER AND NORTHERN
LOWER MICHIGAN TODAY...FOLLOWED BY LAKE EFFECT SNOW SHOWERS EXPECTED
TONIGHT.  GREATEST ACCUMULATIONS ARE EXPECTED ALONG LAKE MICHIGAN
SHORELINE COUNTIES FROM THE LEELANAU PENINSULA NORTH THROUGH THE
STRAITS OF MACKINAC...AND AROUND WHITEFISH BAY IN NORTHERN CHIPPEWA
COUNTY.  SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ANOTHER ARCTIC COLD FRONT IS EXPECTED TO PUSH INTO THE STATE ON
MONDAY...BRINGING ANOTHER ROUND OF LAKE ENHANCED SNOW TO EASTERN
UPPER AND NORTHWEST LOWER MICHIGAN SUNDAY NIGHT AND MONDAY.
SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY ACROSS AREAS ADJACENT TO LAKE MICHIGAN...ALONG WITH THE
POSSIBILITY OF GUSTY WINDS RESULTING IN CONSIDERABLE BLOWING AND
DRIFTING SNOW.  THIS WILL BE FOLLOWED BY CONTINUED CHANCES FOR LAKE
EFFECT SNOW SHOWERS THROUGH MUCH OF THE WEEK AS SOME OF THE COLDEST
AIR OF THE WINTER MOVES IN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Charlevoix

When
February 8, 2:00 PM EST to 11:59 PM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Grand Traverse

When
February 8, 11:59 PM EST
Where
Grand Traverse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Heavy Snow, Kalkaska

When
February 8, 11:59 PM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Antrim

When
February 8, 11:59 PM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Heavy Snow, Leelanau

When
February 8, 11:59 PM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Heavy Snow, Otsego

When
February 8, 11:59 PM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342866, 5342867, 5342868, 5344050, 5344051, 5344052.